Statins increasing risk of Type II-fired my doctor

By Shedayz Latest Reply 2014-10-13 14:11:44 -0500
Started 2014-09-25 11:04:47 -0500

So, I have multiple medical issues, one being that my liver is not functioning well. I was put on a ketogenic diet in an attempt to wake up my liver and force it to do some work. Additionally, one of my docs put me on a statin to lower my cholesterol. I have been complaining about my BG's creeping up and I have been getting fussed at by my endo about my sugars getting ever high and he is threatening insulin and he swears my BG's can not creep up on the diet I am on so he assumed I was not following the diet correctly, or cheating. So I started to research every med I am on and low and behold the statin now has warnings about causing BG's (A1C) to climb higher AND they cause liver function tests to show a level 3 times higher than normal. So this whole time I have been worried about my liver function and it turns out this stupid pill is making things worse. I called the doc who put me on they statin and left a message saying I would not be taking it anymore. The doc called me back and said statins are regularly RX'd to Diabetes patients because of the increased risk of heart issues. I DO NOT HAVE CARDIAC ISSUES. I explained that I don't feel like I am getting "whole health" care and will be looking for another doc. Then I called my endo and explained to the nurse why I think my BG's are higher and she said the doc would call me back to discuss.

Is anyone else on a statin and experiencing a rise in BG's or A1C? I am so annoyed!

13 replies

Pegsy 2014-09-27 17:52:35 -0500 Report

My mother had higher BG's while on statins. She also had abnormal liver function with the statins. And the statins didn't control her cholesterol all that well. Because of her experience, I refused to take them. Once I lost all the weight I needed to, my cholesterol came down into the normal range strictly through diet and exercise. I have a family history of high cholesterol and blood pressure but I am doing my best to stay off those drugs. For some people they can be just as damaging as the problems they treat.

Shedayz 2014-09-27 18:36:54 -0500 Report

thank you! I could not imagine I was the only one since plenty of studies have verified the issue for others. I stopped taking the pills and will be looking for a new doc.

Pegsy 2014-09-27 18:46:22 -0500 Report

You are definitely not alone. Do your best with diet and exercise and then if you still need medication at least it is likely to be a lower dose. You definitely need to find a new doctor who will work with you on this. There are doctors out there who will work with you on lifestyle changes first. I hope you will be able to find a good one.

Nick1962 2014-09-26 16:20:10 -0500 Report

I’ve been on one statin or another for the past 20+ years, and this one
because I have elevated blood pressure and a family history of heart issues (even though mine is fine).
I’ve been maintaining an A1c of around 5 and my labs are all in the normal range (like Lou, doing it through diet). Including liver and kidney function. In fact, the note from my doctor accompanying my labs said “Overall, your labs look spectacular”. This for a man in his 50’s who once was “morbidly obese” and on 6 medications. At least in me there's no evidence of statin damage.

I suspect there’s things happening you’re not aware of, because I don’t mean to imply you’re being untruthful with your doctor. That blood sugar labeling on statins started in 2012, and after reading countless studies, the biggest increases in BG were among those already high or at risk, and I’ve seen no mention they “show a level 3 times higher than normal” in liver function. If your doctor is worried about your A1c enough to get on you about it, the minor amount of increase a statin MAY be putting you over the top, but something else has gotten there in the first place. Even the FDA claims that this increase is acceptable given the health benefits of the statin. Blood sugar is somewhat controllable, heart disease is not.

I would speak to a pharmacist for interactions between the statin and other meds you may be taking INCLUDING vitamins and supplements, over-the-counter or natural. A ketogenic diet should not allow A1c to climb, so you may be consuming carbs and sugars in places you haven’t though to look. Many supplements and vitamins can contain high amounts of carbs and not be required to list them because they aren’t “food”. If you haven’t already, I’d also recommend keeping a food journal. You may just be eating more than you think, which most of us here found out once we started one.

clb2014 2014-10-09 15:59:17 -0500 Report

I've had T2 2 yrs. Last yr. I was dx. with early stage kidney disease. Heart disease runs high in my family, so my dr. gave me a statin-which I haven't started yet. I'm having a lot of trouble getting & keeping bg in normal limits. I think …from what I'm reading, I'll get my bg down before adding the statin.

Nick1962 2014-10-13 14:11:44 -0500 Report

I think with any medication, we need to weigh the risks versus benefits, and of course have a healthy talk about them with your doctor or pharmacist. I don’t think most of us (unless we are actually doctors or pharmacists) are fully qualified to make the call. Unfortunately, the internet is full of experts and anecdotes on just about everything, if even half the claims were true, we’d all be dead by now.

I know there are pill pushers out there – I was on 8 different medications at one time. I did get a second opinion, even a third, and even found out I’d been misdiagnosed on something in the process. By all means if your PCP thinks you can live without, have the discussion and get the BG’s down. Might be you can go without at that point. My message is just make the decision with qualified care givers close to you and familiar with you, not Google.

Shedayz 2014-09-26 18:00:16 -0500 Report

I am 100% certain I am staying within the bounds of my keto diet. I weigh and measure everything, track food and exercise, and I am losing weight at a rapid pace. I am in ketosis because it is confirmed via blood test. So this is not a dietary issue. I full understand that as Diabetics we run a higher risk of having cardiac issues. What I am saying is that since my BP is good, cholesterol ration is good, and I have no pre-existing cardiac issues. Because of that, the only thing that could possibly be having an impact on my BG's is the statin. I take no supplements and I have looked for drug interactions between all of my meds and the statin is the only one showing a possible issue.

Knowing what I just told you, do you still think I should be just blindly taking a statin?

Nick1962 2014-09-26 19:19:34 -0500 Report

No, I’d never recommend blindly taking any medication. In fact I’m one who won’t even blindly recommend taking a “natural” remedy like cinnamon. And no again, you still haven’t given me enough to side with you on negating your doctor’s orders. And lastly, no you personally don't have to have pre-existing cardiac issues, but still be high risk due to many factors.

The ketogenic diet for liver health is typically used to treat fatty liver disease. I’ve been on it as an obese person that seriously needed to change my ways (and have). You claim your cholesterol ratio is good, but in your initial post you stated you were put on the statin specifically to reduce your cholesterol.
As Lou suggests, by going off the med you’ll find out, but I would have asked my doctor about this beforehand and perhaps try it as a one month trial. My thought is you’ve not had a thorough discussion with your doctor about why he/she is prescribing this specifically (or for how long) before “firing” him/her as a kneejerk reaction based on a few internet findings. My guess is you don’t know the correct questions to ask (neither did I), but based on my non-medical opinion, and only my similar personal experience, you’ve got some liver and weight issues he/she wants cleared up quickly. After which you may be taken off the statin.

Shedayz 2014-09-27 18:34:43 -0500 Report

the reason I fired my doctor is because when she put me on the statin she said my cholesterol was a "little high" but that the ratios were good. I specifically asked about side effects and not only did she tell me there were none, she also claimed they would *lower* my BG's which is absolute bull. If I am 100% in compliance with keto, and staying in ketosis there is not another explanation. So, I feel she was negligent and she IGNORED the fact that 50% of the medical panic all the docs are in is because my liver is not working. It isn't fatty liver, I have had a liver problem since 2000 when I had a blood transfusion. I have MS. I have PAID. I have a multitude of health issues and I am honestly angry that she put me at risk like that out of ignorance.

Type1Lou 2014-09-26 18:44:40 -0500 Report

The proof will emerge when you stop taking the statin and don't change anything else, won't it? If your BG's and A1c's come down, then you've found your solution.

Type1Lou 2014-09-25 16:57:07 -0500 Report

My GP put me on statins back in the 1990's and my endo increased my dosage from 20 mg to 40 mg of simvastatin back in 2010…not because I have cardiac issues but because, as diabetics, we are more at risk for cardiac complications. It's the same reason I was prescribed 10 mg of lisinopril. Luckily, I have had no issues with the statins or the lisinopril and have been able to maintain my A1c's in the 6's except for a few low 7's in 2010 before I started using an insulin pump. My lipid levels are good and my liver function is fine. My last A1c was 6.6. I follow a low-carb diet and allow myself no more than 120 grams of carbohydrate per day. Stress is also a factor in raising your BG levels.

Next Discussion: Hello/update »